Hail, Lawrence
- When
- December 28, 3:55 PM EST
- Where
- Lawrence County, Ironton
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.533, -82.667
A line of thunderstorms developed during the midday in central Kentucky, then traveled northeast at about 20 to 25 mph. The storms passed through Lawrence and Gallia Counties near 1600E.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A line of thunderstorms developed during the midday in central Kentucky, then traveled northeast at about 20 to 25 mph. The storms passed through Lawrence and Gallia Counties near 1600E. There was plenty of sunshine ahead of the thunderstorms with surface temperatures above 60 degrees. A pool of colder air aloft also overspread southeast Ohio during the afternoon, to help maintain the thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 28, 3:35 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 335 PM EST WED DEC 28 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... MODELS IN GOOD AGREEMENT WITH THE MASS FIELDS ASSOCIATED WITH THE VIGOROUS UPPER LOW CROSSING DIRECTLY OVER OUR AREA TONIGHT. ASSOCIATED STRONG COLD FRONT SWINGS THROUGH...ACCOMPANIED BY A LINE OF CONVECTION. THE THREAT OF THUNDERSTORMS IN THIS LINE WILL ESPECIALLY BE OVER THE WESTERN HALF OF THE AREA LATER THIS AFTERNOON AND EARLY EVENING BEFORE LOSS OF HEATING STABILIZES THE ATMOSPHERE SOMEWHAT. GOOD WRAPAROUND PRECIPITATION FOLLOWS LATER TONIGHT BEHIND THE FRONT...BUT THIS SYSTEM IS NOT ALL THAT COLD CONSIDERING ITS STRENGTH. IN ANY EVENT...ONLY THE HIGHEST ELEVATIONS OF THE MOUNTAINS MAY SEE SNOW SHOWERS BEFORE SUNRISE THURSDAY AS COLDER AIR ALOFT FINALLY STRUGGLES TO WRAP AROUND THE LOW. MAV/NAM TEMP GUIDANCE VERY CLOSE AND FOLLOWED. HAVE DECREASING POPS AFTER THURSDAY MORNING AS UPPER LOW PULLS AWAY. HAVE FALLING TEMPERATURES DURING THE DAY WITH COLD ADVECTION FROM THE W/SW WRAPPING AROUND THE LOW...LIKED THE FWC/MAV IDEA FOR EARLY HIGHS. UPSLOPE ACTIVITY SHOULD SET UP TO SOME DEGREE BY 00Z AS NW FLOW TRIES TO GET GOING...BUT MOISTURE WILL BE STEADILY DECREASING. MAINTAIN LIKELY POPS INTO THE EVENING HOURS IN THE FAVORED UPSLOPE AREA BEFORE THESE WANE...AND REMOVE POPS AREAWIDE BY 12Z FRIDAY AS CYCLONIC FLOW CEASES AND RIDGING TAKES HOLD. BEFORE THIS HAPPENS....CONCERNED ABOUT POTENTIAL FREEZING DRIZZLE IN HIGHER ELEVATION AREAS LATE THURSDAY AND THURSDAY NIGHT AS CLOUD TOPS WARM ABOVE THE CRITICAL -10C LEVEL NECESSARY FOR CLOUD ICE CRYSTALS. STILL LOOKS LIKE A MINOR THREAT SO NO ADVISORY NEEDED FOR NOW. ONLY EXPECT AN INCH OR TWO OF ACCUMULATION ON THE HIGHER RIDGES BY 12Z FRIDAY...LITTLE TO NONE ELSEWHERE. AGAIN LIKED TEMPS WARMER THAN THE TOO-COLD MET...CLOSER TO MAV/FWC. QUIET PERIOD FRIDAY IN BETWEEN SYSTEMS WITH TRANSIENT RIDGE SURFACE AND ALOFT. RELATIVELY FAST FLOW WILL NOT ALLOW FOR MUCH OF A SUNNY INTERLUDE...KEPT AT LEAST PARTLY CLOUDY SKIES DURING THE DAY AS DISSIPATING STRATOCU WILL BE REPLACE BY INCREASING CI/AC LATER IN THE DAY. 12Z NAM RUNS DEPICT A WEAKER FRONT/LESS QPF THAN GFS RUN...STILL THEY PRETTY MUCH AGREE ON THE PRESENCE OF THE FRONT. ELECTED TO BUMP UP POPS FRIDAY NIGHT...TO LIKELY IN THE WEST AND HIGHER CHANCES IN THE EAST. BRIEF PERIOD OF SN...OR EVEN FZRA...POSSIBLE IN THE NORTHERN MOUNTAIN VALLEYS BUT WILL NOT EMPHASIZE THIS RIGHT NOW. && .LONG TERM (SATURDAY THROUGH WEDNESDAY)... THE EXTENDED FORECAST CONTINUES TO FEATURE A WESTERLY DOMINATED FLOW WITH EMBEDDED HIGH AMPLITUDE SYSTEMS. THE FIRST SYSTEM TO AFFECT THE AREA WILL PUSH QUICKLY THROUGH ON SATURDAY. 850H TEMPS AND THICKNESSES SUGGEST IT WILL BE A RAIN EVENT...WITH THE POSSIBILITY OF SOME FLURRIES ON THE BACKSIDE MAINLY IN THE MOUNTAINS LATE SATURDAY AFTERNOON AND EVENING. HIGH PRESSURE RIDGES IN QUICKLY SATURDAY NIGHT AND WILL PROVIDE A DRY DAY SUNDAY. A STRONGER SYSTEM DROPS INTO THE CENTRAL PLAINS LATE SUNDAY AND A WARM ADVECTION PATTERN SETS UP SUNDAY NIGHT INTO MONDAY AS THE SYSTEM MOVES EAST. WILL CONTINUE TO CARRY HIGH CHANCE POPS AT THIS TIME FOR THIS SYSTEM AS IT APPEARS THE BEST PRECIPITATION WILL FALL IN THE VICINITY OF THE 850H BAROCLINIC ZONE WHICH SETS UP ACROSS NORTHERN OHIO AND CENTRAL INDIANA. AS THE SYSTEM PUSHES EAST...A STRONG 850H JET WITH WINDS IN EXCESS OF 45 TO 50 KTS FROM THE SOUTHWEST...SHOULD ALLOW FOR SHOWERS TO BREAK OUT ACROSS THE AREA. AGAIN THIS SYSTEM IS WARM AND ONLY RAIN IS EXPECTED AT THIS TIME. HOLDING ON TO LOW CHANCE POPS ON TUESDAY AS UPPER LOW PASSES BY AND THINK THERE COULD BE SOME INSTABILITY SHOWERS. WEDNESDAY APPEARS TO BE DRY AT THIS TIME WITH YET ANOTHER SYSTEM POISED TO ARRIVE LATE WEDNESDAY EVENING INTO THURSDAY. TEMPERATURES WILL REMAIN NEAR NORMAL OR ABOVE NORMAL THROUGH THE PERIOD. && .PREVIOUS DISCUSSION... (ISSUED 1239 PM EST WED DEC 28 2005) AVIATION... A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. GENERALLY VFR WITH CEILINGS 4000-6000 FEET AHEAD OF THE FRONT...BRIEFLY LOWERING TO MVFR IN RAIN SHOWERS AND ISOLATED THUNDERSTORMS AHEAD OF THE FRONT. EXPECT FRONTAL PASSAGE AROUND 02-03Z AT HTS...05Z-06Z AT CRW AND PKB...08Z-10Z AT CKB AND BKW AND EKN. AFTER FRONTAL PASSAGE... BECOMING IFR CEILING AND VSBY IN RAIN SHOWERS...MIXING WITH SNOW AT BKW AFTER 14Z. PREVIOUS DISCUSSION... (ISSUED 1114 AM EST WED DEC 28 2005) SHORT TERM (REST OF TODAY)... UPPER LOW AND COLD FRONT APPROACHING OUR REGION FROM THE WEST. THE BEST CHANCE OF PRECIP THIS AFTERNOON WILL BE WEST OF THE OHIO RIVER AS THE SYSTEM APPROACHES...AND IN THE SOUTHERN MOUNTAINS AS DEEPER MOISTURE STREAMS NORTHEASTWARD ALONG THE APPALACHIANS. LOOKS TO BE A CONVECTIVE SCENARIO FOR US WITH SHOWERS...AND EVEN ISOLATED THUNDER FOR MID TO LATE AFTERNOON. TEMPS THIS AFTERNOON HAVE ALMOST ALREADY TOPPED OUT...AND WITH CLOUDS MOVING IN...SHOULD NOT GET HIGHER THAN OUR CURRENT FORECAST HIGHS. PREVIOUS DISCUSSION... (ISSUED 325 AM EST WED DEC 28 2005) LONG TERM (THURSDAY THROUGH TUESDAY)... MODELS DIFFER SLIGHTLY...LOW PRESSURE TO MOVE THROUGH OHIO VALLEY. NAM KEEPS PRIMARY LOW TOGETHER AND GFS DEVELOPS SECONDARY LOW ALONG VA/MD COAST. LIKE THE GFS SCENARIO AS TROF NEGATIVELY TILTS WITH SECONDARY LOW BECOMING THE PRIMARY. IN ANY CASE...KEEPING CAT POPS THURSDAY MORNING. LOW MOVES OUT OF THE REGION QUICKLY ON THURSDAY WITH LOW FORMING ALONG COAST AND WILL DIMINISH POPS THROUGHOUT THE DAY AND NIGHT. COOLER AIR...BUT NOT COLDER AIR...MOVES IN BEHIND SYSTEM AND COULD SEE SOME MIX OR SNOW AT THE TALE END OF THIS SYSTEM IN THE MOUNTAINS OF WEST VIRGINIA. THE PATTERN WILL STAY RELATIVELY ACTIVE THROUGH THE REST OF THE PACKAGE AS SYSTEMS MOVES THROUGH THE REGION EVERY COUPLE OF DAYS. THE NEXT SYSTEM IS FORECAST TO MOVE THROUGH LATE FRIDAY NIGHT AND SATURDAY. AND THE NEXT COMING THROUGH ON MONDAY. KEPT CLOSE TO GUID TEMPS INITIALLY AND TWEAKED GRID TEMPS REST OF THE WAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...JMV/CL LONG TERM...HC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 330 AM EST WED DEC 28 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-290830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 330 AM EST WED DEC 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 220 PM EST WED DEC 28 2005 KYZ101-102-282030- CARTER-GREENUP- 220 PM EST WED DEC 28 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 220 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 33 MILES SOUTHWEST OF OLIVE HILL...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE OLIVE HILL...GRAYSON...LETITIA...GREENBO LAKE...OLDTOWN AND CARTER CAVES STATE PARK. STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED WITH THESE STORMS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 16
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 220 PM EST WED DEC 28 2005 KYZ101-102-282030- CARTER-GREENUP- 220 PM EST WED DEC 28 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR CARTER AND GREENUP COUNTIES... AT 220 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 33 MILES SOUTHWEST OF OLIVE HILL...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE OLIVE HILL...GRAYSON...LETITIA...GREENBO LAKE...OLDTOWN AND CARTER CAVES STATE PARK. STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED WITH THESE STORMS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 16
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 325 PM EST WED DEC 28 2005 KYZ103-OHZ075-083>087-WVZ007-282130- ATHENS-BOYD-GALLIA-JACKSON-LAWRENCE-MASON-MEIGS-VINTON- 325 PM EST WED DEC 28 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR BOYD COUNTY KENTUCKY...AND ATHENS...GALLIA...JACKSON...LAWRENCE...MASON...MEIGS AND VINTON COUNTIES IN OHIO... AT 325 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 24 MILES WEST OF OAK HILL TO 18 MILES SOUTHWEST OF CANNONSBURG...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE KYGER... JACKSON...WATERLOO...VINTON...MCARTHUR AND ASHLAND. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 16
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
348 PM EST WED DEC 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL OLDTOWN 38.43N 82.90W
12/28/2005 0.88 INCH GREENUP KY COUNTY OFFICIAL
NICKEL SIZED HAIL REPORTED AT OLDTOWN
&&
CLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
349 PM EST WED DEC 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL WORTHINGTON 38.55N 82.74W
12/28/2005 0.88 INCH GREENUP KY PUBLIC
EVENT OCCURRED BETWEEN
328 PM 12/28/2005 AND 343 PM 12/28/2005
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
351 PM EST WED DEC 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL WORTHINGTON 38.55N 82.74W
12/28/2005 0.88 INCH GREENUP KY UNKNOWN
NICKEL SIZED HAIL AT WORTHINGTON
0335 PM HAIL GREENUP 38.57N 82.83W
12/28/2005 0.88 INCH GREENUP KY UNKNOWN
NICKEL SIZED HAIL REPORTED AT GREENUP
&&
CLThe Charleston,WV radar (KRLX), 86 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481814, 5481815.